Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

They say Accutane has been linked to depression, and at the extreme, suicide. But that's in pretty rare cases, and to be honest I'd think that most people with acne are already somewhat depressed in the first place.

Share this post


Link to post
Share on other sites
I have heard that some prescription acne treatments can make people suicidal, is this true?

Sure it can make you suicidal, but so can acne!

Share this post


Link to post
Share on other sites
They say Accutane has been linked to depression, and at the extreme, suicide. But that's in pretty rare cases, and to be honest I'd think that most people with acne are already somewhat depressed in the first place.

How can accutane possible make you depressed? I just can't grasp the concept of how this is possible. Every dermatologist I have went to disagrees with that. I think obviously acne is linked to depression, therefore also suicide.

Share this post


Link to post
Share on other sites
They say Accutane has been linked to depression, and at the extreme, suicide. But that's in pretty rare cases, and to be honest I'd think that most people with acne are already somewhat depressed in the first place.

How can accutane possible make you depressed? I just can't grasp the concept of how this is possible. Every dermatologist I have went to disagrees with that. I think obviously acne is linked to depression, therefore also suicide.

I actually had a friend who was on it, and had a massive personality change. Even after getting off it, he was severely depressed and suicidal. He was positive it was the accutane.

I'm not saying I know the whole science of it, and I'm certainly not saying that this will happen to everyone. But everything you injest has a chemical reaction, whether it's eating chocolate and kicking in that seratonin, or taking aspirin.

Everyone is bound to react differently to such things. Whether or not accutane really does cause depression, or possibly heighten depression that is already there, is up for debate.

I'm personally not using it because of my friend, and the studies that have shown it may cause birth defects.

Share this post


Link to post
Share on other sites
They say Accutane has been linked to depression, and at the extreme, suicide. But that's in pretty rare cases, and to be honest I'd think that most people with acne are already somewhat depressed in the first place.

How can accutane possible make you depressed? I just can't grasp the concept of how this is possible. Every dermatologist I have went to disagrees with that. I think obviously acne is linked to depression, therefore also suicide.

I actually had a friend who was on it, and had a massive personality change. Even after getting off it, he was severely depressed and suicidal. He was positive it was the accutane.

I'm not saying I know the whole science of it, and I'm certainly not saying that this will happen to everyone. But everything you injest has a chemical reaction, whether it's eating chocolate and kicking in that seratonin, or taking aspirin.

Everyone is bound to react differently to such things. Whether or not accutane really does cause depression, or possibly heighten depression that is already there, is up for debate.

I'm personally not using it because of my friend, and the studies that have shown it may cause birth defects.

And sorry about the double post. Don't know what happened there.

Share this post


Link to post
Share on other sites

hey

just to say- i was also really worried about the link between acutane and depression esp as i suffered from depression quite badly for a year [ to the extent that i was having pretty consistant suicidal thoughts and serious abotu killling myself]-

before starting accutane [ which i was desperate to try as all other meds hadn't worked!] i was prescribed talking therapy sessions [luckily as I was diagnosed with depression I got the sessions for free] and these sessions really helped me to overcome my depression and although sometimes I still do get depressed it is a lot better- also knowing that i can speak to someone who is willing to help me .

in conclusion, if you are worried as have had depression in the past or are suffering from it , I would really suggest therapy sessions prior to and continuously during the course as they will help keep you on track and also the therapists are trained to help you and will do there best just to try to support you through the course of accutane...

as I said, I was truly worried that throughout my accutane course my depression would get worse and worse, but instead therapy helped me so much and i would really recommend it as depression is a serious illness which is often not understood [ for instance , my family just thought i was feeling sad!!] and for many people therapy does help to deal with it- at least more than i could ever have managed to overcome it by my own efforts.

please let me know if this helped

all the best

x

Share this post


Link to post
Share on other sites
They say Accutane has been linked to depression, and at the extreme, suicide. But that's in pretty rare cases, and to be honest I'd think that most people with acne are already somewhat depressed in the first place.

How can accutane possible make you depressed? I just can't grasp the concept of how this is possible. Every dermatologist I have went to disagrees with that. I think obviously acne is linked to depression, therefore also suicide.

http://biopsychiatry.com/serotonin/isotretinoin.html

For people that are already depressed, they have low serotonin levels as it is. With Accutane, you get a 'double effect' thing going on = jumpy time.

Share this post


Link to post
Share on other sites
I have heard that some prescription acne treatments can make people suicidal, is this true?

Accutane can cause depression and a host of other side effects. Here's the link

http://www.knowledgeofhealth.com/pdfs/accutane_report.pdf

Someone had posted this before here and I happened to save it. I was considering Accutane but after reading this article, I am kinda scared...

Share this post


Link to post
Share on other sites
damn straight it does. it's all i think about.

How far along are you aod? Hopefully you'll recover when your course ends.

Share this post


Link to post
Share on other sites
damn straight it does. it's all i think about.

How far along are you aod? Hopefully you'll recover when your course ends.

nine miserable months which seems to of been a complete waste of time and sanity.

Share this post


Link to post
Share on other sites

Is it possible to take anti-depression/ anti-anxiety medication at the same time you are taking Accutane? Or do they conflict?

Share this post


Link to post
Share on other sites
They say Accutane has been linked to depression, and at the extreme, suicide. But that's in pretty rare cases, and to be honest I'd think that most people with acne are already somewhat depressed in the first place.

How can accutane possible make you depressed? I just can't grasp the concept of how this is possible. Every dermatologist I have went to disagrees with that. I think obviously acne is linked to depression, therefore also suicide.

What do you mean you don't see how? It fucks with so many receptors in the brain it is hard to explain how so many people DON'T become depressed. You need to educate yourself my friend. There are studies showing 30-40% less activity in certain areas of the brain post accutane exposure.

Share this post


Link to post
Share on other sites

there are side effects with every medication. people react differently to accutane. while one person might have a good response, others might not. ive talked to several people (10+ in addition to this board) and none reported feeling suicidal. i mean, ive read an account on this board of someone attempting to kill himself before he took accutane because he was so depressed about having bad skin. he survived the attempt and his parents essentially forced him to take accutane. he claimed to have felt no suicidal tendencies on it.

me, i was always depressed prior to taking it and feel the same on it.. no differences although when i was walking around with severe acne i sure did feel depressed.

if you start to feel off just stop taking the pills.

Share this post


Link to post
Share on other sites

It made me very moody and changed my personality but I didn't get depressed long term or suicidal. I believe that it changes the mood of the person but if you're weak minded you'll become suicidal. I kept telling myself it's just the drug and I'm not unhappy with anything so I was able to maintain my sanity :)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×